- Poster presentation
- Open Access
Ziprasidone-induced hyperprolactinemia: a case report
© Saitis et al.; licensee BioMed Central Ltd. 2008
Published: 17 April 2008
Among the second-generation antipsychotics, ziprasidone seems to be less frequently associated with hyperprolactinemia. A MEDLINE search (2002-2006) revealed three cases of ziprasidone induced hyperprolactinemia. We describe the case of a patient in whom ziprasidone induced clinically significant hyperprolactinemia.
Materials and methods
Ms. A, a 22-year old woman, had a 1-year history of paranoid schizophrenia with delusions and auditory hallucinations. Four months ago, she was treated with ziprasidone 80mg/day. On day 7, the ziprasidone dose was increased to 160 mg/day, because of insufficient suppression of her psychotic symptoms.
After 5 weeks of ziprasidone treatment, the patient reported significant improvement of psychotic symptoms. However, she complained of galactorrhea, breast tenderness and amenorrhea. Magnetic resonance imaging (MRI) of the head showed no pathology, but her prolactin levels were increased to 47.4 ng/ml. Ziprasidone was discontinued and 3 days after, the patient's prolactin levels were decreased to 3.7 ng/ml and 2 weeks after clinical side effects disappeared.
To our knowledge, this is the fourth case of ziprasidone-induced clinically significant hyperprolactinemia. In this respect, the clinicians' awareness and the monitoring of prolactin level are required.
- Compton MT, Miller AH: Antipsychotic-induced hyperprolactinemia and sexual dysfunction. Psychopharmacol Bul. 2002, 36 (1): 143-164.Google Scholar
- Angelescu I, Wolf J: Successful switch to aripiprazole after induction of hyperprolactinemia by ziprasidone: a case report. J Clin Psychiatry. 2004, 65 (9): 1286-1287.View ArticleGoogle Scholar
- Lusskin S, Cancro R, Chuang L, Jiacobson J: Prolactin elevation with ziprasidone. Am J Psychiatry. 2004, 161 (10): 1925-10.1176/appi.ajp.161.10.1925.View ArticlePubMedGoogle Scholar
This article is published under license to BioMed Central Ltd.